Thunderstorm Wind, Denver
- When
- July 2, 9:29 PM MST
- Where
- Denver County, 12.66 mi ENE of (Den)denver Intl Arp
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 39.870, -104.680
A severe thunderstorm produced a wind gust to 64 mph at Denver International Airport.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOU wrote it up.
A severe thunderstorm produced a wind gust to 64 mph at Denver International Airport.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jul 2, 7:09 PM MST, 2 hours 20 minutes earlier.
Area Forecast Discussion National Weather Service Denver/Boulder CO 809 PM MDT Mon Jul 2 2018 .UPDATE... Issued at 800 PM MDT Mon Jul 2 2018 Isolated storms continue early this evening across ern Elbert, nrn Lincoln and srn Washington counties. Expect some additional activity along outflow boundaries where better instability exists over the ern plains thru midnight. Otherwise a lot of smoke from the Weston Pass fire continues to move over the front range and adjacent plains. Appears most of this smoke will stay aloft overnight. && .SHORT TERM...(This evening through Tuesday) Issued at 149 PM MDT Mon Jul 2 2018 Mostly zonal flow aloft this evening will transition into weak southwest flow overnight as a trough across the PacNW digs southeast into the U.S. northern Rockies. Moisture in the mid and upper levels continues to be limited with the weak and mostly dry southwest flow. For the rest of this afternoon and evening, high res models continue to point to the possibility for deep moist convection across the far northeast plains. Surface observations showing rich moisture east of a Sterling to Akron line, with mid 60s dewpoints this afternoon. Further south across Lincoln county the moisture is not as deep and has mixed out into the 50s, lowering the chances of thunderstorms there. Convective temps should be reached around 5 PM along a weak moisture convergence line, initiation convection and quickly growing upscale into an MCS after it exits Colorado. The window for severe weather is very small given initiation will be pretty far east, but storms may be capable of severe hail and winds before moving to the east this evening. The rest of our area should remain dry this evening and overnight. Low temps will not drop much as much as in previous days with continued warm temps aloft (+16-17 at 700 mb) and increasing cloud cover/smoke from the southwest. Lows should remain in the 60s across the Plains with mostly 40s in the high country. On Tuesday expect neutral temperature advection in the mid-levels, so high temps should be similar to today area-wide. The wild card is the mid and upper level smoke. Despite a fair amount of mid- level smoke today, high temperatures had no trouble exceeding 90 degrees so we expect more of the same Tuesday afternoon. HRRR- smoke showing tremendous mid-level smoke and a fair amount of low- level smoke from the Park County fires across metro Denver for Tuesday afternoon, though we'll probably hit 90 before the thickest smoke arrives. We have included smoke in the grids given the reasonably high confidence in near- surface smoke tomorrow across the I-25 urban corridor and plenty mid-level smoke. Elsewhere highs should reach the low 90s across the plains with upper 70s and 80s in the mountains. In terms of thunderstorm chances, the persistent diurnal upslope flow should pull in some low-level moisture towards the foothills. It's not all that much but should increase surface dewpoints into the mid 40s across across the I-25 corridor and 50s to low 60s east of a Sterling to Akron line. The resultant PWATs increase from around a half inch to 8 tenths across the Plains. Thunderstorm chances will be better Tuesday afternoon vs. Monday but still only 10-20 percent east of the foothills. Without forcing aloft and weak wind shear, storms will tend to organize along cold pools, be widely scattered, and not produce much rain until the far eastern plains of Colorado where much stronger CAPE should exist, perhaps as much as 2500 J/kg. With weak wind shear, just a marginal risk of severe wind/hail out there. Across the mountains, thunderstorm chances are low but non- zero with just enough mid level moisture for isolated chances Tuesday afternoon. The biggest concern there would be new fire starts from cloud-to- ground lightning. .LONG TERM...(Tuesday night through Monday) Issued at 149 PM MDT Mon Jul 2 2018 Abnormally warm weather continues through the week with isolated to scattered storms possible during the afternoon hours. For Tuesday night into the 4th of July holiday a piece of energy will move through the SW flow aloft helping to bring some forcing that is reflected in modest QG ascent. This forcing could combine with late heating Tuesday night to push storms across the plains into the late evening hours. Model soundings show a dry low level so main threats will be dry lightning and gusty winds with little precip expected. For the 4th weak SW flow will continue with some embedded pieces of energy moving through. Temperatures will start out mild with cloud cover that will scatter out through the morning hours. A cold front is forecasted to push through the plains by the afternoon bringing increased gusty winds from the NNE. With the front pushing in against the terrain convective upslope initiation will be possible as CAPE values are 1500-2000 j/kg over the Front Range and east onto the plains. Model NAM cross sections show the cap slowly eroding over the Metro area providing for increased chances of thunderstorms after 3 pm. Bulk shear is modest with values in the 30- 35 kt range right now. This would be enough for isolated supercells that could produce large hail. With model PW values ranging from 0.80 to over an inch could bring periods of heavy rain with the stronger storms in addition to gusty winds and lightning. Further east, the cap could be harder to break without the added forcing of the terrain. Storms could push to the east and fall apart in the more stable atmosphere. Temperatures will top out in the upper 80s for the day with 60s to 70s in the mountains. Will emphasize the possibly of severe storms for the late afternoon and evening hours of the 4th Wednesday for areas potentially along the Front Range. Will continue to monitor this closely. For the remainder of the week the ridge will be over the central CONUS with increased moisture flow being pulled up fro the SW. Temperatures will continue to warm into the weekend with a slight chance of storms during the afternoon through Friday. Upper 90s will once again be possible by the weekend as the upper ridge elongates and brings northerly winds by Saturday helping to increase drying on the plains with a building lee side low. This will decrease storm chances fo the weekend with hot and dry conditions expected. && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 800 PM MDT Mon Jul 2 2018 An outflow boundary from storms over the Palmer Divide was moving northwest and should affect DIA in the next hour. Thus winds should shift to more sely by 03z. Overnight winds will gradually become more ssw. Appears smoke from Weston Pass fire will stay aloft overnight. && .BOU WATCHES/WARNINGS/ADVISORIES... None. && UPDATE...RPK SHORT TERM...Schlatter LONG TERM...Bowen AVIATION...RPK
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1040 AM MDT Mon Jul 2 2018 COZ030>051-031645- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1040 AM MDT Mon Jul 2 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight A few thunderstorms are expected east of Sterling, Akron, and Limon in the late afternoon and evening. Some of the storms could be severe. The main risk is heavy rain of up to 3 inches in 2 hours, hail up to golf ball size, and wind gusts to 60 mph. Across the rest of the area it will be warm and dry with very high fire danger. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday There will be a chance of late day showers and thunderstorms over the mountains through the week, with decreasing chances by the weekend. Over the plains, there will be a slight chance of late day showers and thunderstorms through Thursday, with chances increasing further over the eastern plains. Drying pattern sets up by the weekend. Temperatures will be above seasonal normals all week into the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight.
Special Weather Statement National Weather Service Denver CO 430 PM MDT MON JUL 2 2018 COZ048-022315- Logan County CO- 430 PM MDT MON JUL 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LOGAN COUNTY UNTIL 515 PM MDT... At 429 PM MDT, Doppler radar was tracking a strong thunderstorm near Fleming, or 18 miles east of Sterling, moving northeast at 10 mph. Dime size hail will be possible with this storm. Locations impacted include... Fleming and St Petersburg. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also expected to occur with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4053 10288 4069 10305 4088 10267 4060 10267 TIME...MOT...LOC 2229Z 233DEG 10KT 4065 10286 DANKERS
Special Weather Statement National Weather Service Denver CO 435 PM MDT MON JUL 2 2018 COZ049-022315- Washington County CO- 435 PM MDT MON JUL 2 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WASHINGTON COUNTY UNTIL 515 PM MDT... At 433 PM MDT, Doppler radar was tracking a strong thunderstorm 5 miles southeast of Lindon, or 29 miles northwest of Flagler, moving northeast at 20 mph. Another thunderstorm was developing over Elba, also moving northeast at 20 mph. Dime size hail will be possible with these storms. Locations impacted include... Arickaree School, Lindon, Anton and Elba. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also expected to occur with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3957 10344 3974 10346 4005 10315 3970 10294 TIME...MOT...LOC 2233Z 239DEG 21KT 3968 10332 DANKERS
The Denver radar (KFTG), 15 km away, was scanning. The volume nearest the first event began at 04:30 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 759951.